gastroparesis....erythromycin

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

lillye
Regular Member


Date Joined Jul 2011
Total Posts : 198
   Posted 12/20/2011 11:34 PM (GMT -6)   
I finally got diagnosed with something---gastroparesis---My doctor diagnosed me after a gastric emptying test...Then he ran all kinds of blood work to determine if I had any of the diseases which can cause this condition...Then on Friday, he did another CT scan for which I haven't gotten the results....I had a Ct scan 5 months ago before my gallbladder surgery and it didn't show any abnormalities...
Presently, he has me on 40 mg. Protonix in the morning, 150 mg. Zantac at night, Carafate 2x a day and erythromycin in the morning and at night---In addition, I take digestive enzymes....I do feel so much better because my nausea has subsided and I can eat and have an appetite....However, I still have pain in my left ribs , under my left shoulder blade and sometimes in my upper left abdomen under my ribs----Has anyone else experienced this pain? Is anyone on Erythromycin for gastroparesis? this really has been a tough journey for the past few months...I am still scared because I wonder if I have something causing it that they haven't found...My gastro doctor thinks it is ideopathic which means they cannot find a cause...Does anyone else have ideopathic gastroparesis? What have you found helps? Also, I heard Domperidone really is the best drug for it...My last doctor gave it to me but I only took two doses before this doctor pulled me off and gave me Erythromycin because he said Dompridone can cause arrythmias---Has anyone ever heard this? it really helped the two times I took it...I would love to hear from someone who has been through this and would appreciate any advice...Thanks...

WJF
Regular Member


Date Joined Sep 2011
Total Posts : 266
   Posted 12/21/2011 8:57 AM (GMT -6)   
When you said Domperidone do you mean Cisapride? Both are drugs for gastroparesis and Cisapride is known to cause arrythmias in some cases. Domperidone is relatively safe.

You are on pretty heavy doses of medicine. Take care.

lillye
Regular Member


Date Joined Jul 2011
Total Posts : 198
   Posted 12/21/2011 9:36 AM (GMT -6)   
He said Domperidone---but if this erythromycin stops working, I will definitely take the Domperidone----I know I am on a lot but for now, I will follow his protocol...Before this, I didn't even keep pepto bismol in the house---I took only ginger for stomach upsets---Do you have gastroparesis? What has worked for you? Thank you for responding...

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 12/21/2011 10:47 AM (GMT -6)   
lillye,
 
Wow, you have had a tough go and I am glad you are working well with your Dr.  Up to 30% of individuals with gastroparesis are idiopathic, meaning there is no identifiable cause. Some of these cases may be due to an acute viral infection.
 
May I ask if you are diabetic ?
 
Treatments for gastroparesis include eating small meals throughout the day and avoiding fatty foods and other difficult-to-digest foods, such as legumes, lentils, and citrus fruits. Limiting or avoiding alcohol and coffee is often recommended.
 
Along with adequate  nutrition therapy, the use of prokinetic medications has been proven effective for treating gastroparesis. Here are some current medications being prescribed for treatment:
• Reglan (Metochropropamide) works in the brain to relieve nausea and vomiting and can work on the stomach muscle directly. It does have side effects: 30% of users experience tremors, agitations, twitching, or stiffness. This drug is contraindicated for patients with Parkinson’s disease.
• Propulsid (Cisapride) has been used to relieve symptoms, but close medical supervision is needed secondary to reports of heart rhythm problems. This medication should not be used in anyone with significant heart disease, kidney and liver diseases, and/or any condition causing electrolyte problems.
• Erythromycin in small doses can be effective for gastroparesis; either tablet or liquid forms of this antibiotic are effective. Liquid forms must be stored in the refrigerator.
 
Gastric electrical stimulation (GES), or Enterra therapy, a new device to aid in the relief of gastroparesis, has been approved by the FDA. This “stomach pacemaker” falls under a special designation of Humanitarian Use Device. The one catch is that it is difficult to access this technology because insurance companies label Enterra therapy as “experimental.” Lobbying groups, such as the Gastroparesis and Dysmotilities Association, are currently petitioning the FDA for full approval of GES. References for this article are available upon request by e-mailing edit@gvpub.com.
 

 
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.

www.healingwell.com

"only as high as I reach can I grow, only as far as I seek can I go, only as deep as I look can I see, only as much as I dream can I be"

lillye
Regular Member


Date Joined Jul 2011
Total Posts : 198
   Posted 12/21/2011 7:37 PM (GMT -6)   
Thank you for your informative reply---No, I am not diabetic and my blood work for lupus and other connective tissue diseases came back normal---I have had so many tests---a small bowel study with barium, an endoscopy, a colonoscopy, an ultrasound of the stmach, two CT scans of the stomach(will get results of the second one tomorrow), gastric emptying study, HIDA scan, MRI of the thoracic spine---numerous blood work (twice)---can you think of anything else I should be tested for which would cause gastroparesis?

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6948
   Posted 12/21/2011 9:45 PM (GMT -6)   
Hi Lilye,
I'm so glad that you've finally gotten a diagnosis, and are being treated. It's good to hear that your nausea has subsided and you're feeling well.  Hey, whatever works.  It's good to go with what your doctor has recommended...give the meds a chance to do their job.  The Protonix, Zantac, and Carafate will go a long way toward keeping your stomach comfortable.  I hope the erythromycin does the trick and continues to work.
 
Here's hoping that things stay comfortable so you can enjoy your Christmas!  Keep in touch!
Denise

lillye
Regular Member


Date Joined Jul 2011
Total Posts : 198
   Posted 12/21/2011 11:12 PM (GMT -6)   
It is so nice to hear from you...I definitely have been feeling better but not perfect---i still have pains on my left side but am happy to have a break from the debilitating nausea---i had a bunch of blood work which was all perfect last week and then my doctor ordered another CT scan on Friday but I haven't gotten the results yet---It scares me every time I am waiting for results----
How are you doing---do you have any more digestive issues? I hope you have a wonderful Christmas------

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6948
   Posted 12/22/2011 12:21 AM (GMT -6)   
Hi Lillye,
I know how hard it is to wait for test results.  Just remember that you've had all those blood tests, and have been checked from head to toe.  Try to relax and think positive thoughts!
Keep in touch, my friend!
Denise

lillye
Regular Member


Date Joined Jul 2011
Total Posts : 198
   Posted 12/22/2011 7:22 PM (GMT -6)   
I still didn't hear from my doctor---but I called and his nurse called me back and said she didn't see any problems with the CT scan but he would interpret it when he calls which may not be until after Christmas...Your advice is good and I am trying not to worry---I just have that constant pain in my left ribs---some people say they get that with gastritis and colitis---have you ever had left sided pain under shoulder blade and in ribs? I have had it on and off for a few years...This whole thing has made me a hypochondriac---i just don't know why all this came on---sorry to complain ----merry Christmas to yu and your family---and many blessings for a healthy and happy new year---coco

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6948
   Posted 12/22/2011 8:11 PM (GMT -6)   
Hi Coco,
I think of you often.  I know it's hard to have a pain and no diagnosed reason for it.  Still, you're doing everything you should...not ignoring it, getting tests, and recieving diagnoses from doctors.  Keep in mind that if there was something that was really standing out, your doc's nurse would be able to see it.  Take her response as the positive that it was meant to be.
 
Relax and forget about it for the holidays.  Trust that your doctors are capable and certainly won't let you have a serious illness without providing a diagnosis and treatment.
 
A very Merry Christmas to you and your family!
Keep in touch,
(((Hugs)))
Denise

leaky
New Member


Date Joined Mar 2008
Total Posts : 15
   Posted 1/23/2012 6:25 PM (GMT -6)   
Hi lillye,

My reading indicates gastroparesis(gp) is a byproduct of diabetes or damage to the vagus nerve caused by surgery. You may want to talk to the gallbladder surgeon.

leaky
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 31, 2014 9:13 AM
There are a total of 2,256,151 posts in 250,956 threads.
View Active Threads


Who's Online
This forum has 157706 registered members. Please welcome our newest member, jennesme.
187 Guest(s), 13 Registered Member(s) are currently online.  Details
sarahm620, clocknut, PeterDisAbelard., rogo66, tickbite666, Daxwell, Scaredy Cat, Aniki980, Dancingbear*, caia_120, FamilyGuy, soystud, Noordwyk


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer